Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 433, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 9, 2009, 3:56 PM CDT for Chilton County, Coosa County, Tallapoosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2009, 3:56 PM CDT (20:56 UTC)
- Expired
- Oct 9, 2009, 4:23 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Chilton County, AL, Coosa County, AL, Tallapoosa County, AL
The radar
The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 092056
SVRBMX
ALC021-037-123-092145-
/O.NEW.KBMX.SV.W.0433.091009T2056Z-091009T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT FRI OCT 9 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CLANTON...
COOSA COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WEOGUFKA...STEWARTVILLE...ROCKFORD...
KELLYTON...GOODWATER...
NORTHWESTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 445 PM CDT
* AT 355 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VERBENA
..AND MOVING NORTHEAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HIGGINS FERRY PARK...DOLLAR...LYLE...MORIAH...UNITY...
BENTLEYVILLE...HANOVER...CREWSVILLE...HATCHET...BRADFORD AND
PARKDALE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3272 8655 3285 8664 3311 8628 3311 8601
3309 8600 3309 8598 3299 8590
TIME...MOT...LOC 2056Z 235DEG 37KT 3282 8653
$$
272 follow-up statements
000
WWUS54 KBMX 092110
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT FRI OCT 9 2009
ALC021-092120-
/O.CAN.KBMX.SV.W.0433.000000T0000Z-091009T2145Z/
CHILTON AL-
410 PM CDT FRI OCT 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHILTON COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3278 8640 3278 8642 3295 8650 3311 8628
3311 8601 3309 8600 3309 8598 3299 8590
TIME...MOT...LOC 2110Z 235DEG 37KT 3290 8639
$$
ALC037-123-092145-
/O.CON.KBMX.SV.W.0433.000000T0000Z-091009T2145Z/
COOSA AL-TALLAPOOSA AL-
410 PM CDT FRI OCT 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN TALLAPOOSA AND COOSA COUNTIES...
AT 410 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR DOLLAR...OR 9 MILES SOUTHWEST OF
WEOGUFKA...MOVING NORTHEAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYLE...
MORIAH...UNITY...ROCKFORD...BENTLEYVILLE...HISSOP...HANOVER...
CREWSVILLE...STEWARTVILLE...HATCHET...BRADFORD...KELLYTON...PARKDALE
AND GOODWATER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3278 8640 3278 8642 3295 8650 3311 8628
3311 8601 3309 8600 3309 8598 3299 8590
TIME...MOT...LOC 2110Z 235DEG 37KT 3290 8639
$$
27000
WWUS54 KBMX 092123
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI OCT 9 2009
ALC037-123-092133-
/O.CAN.KBMX.SV.W.0433.000000T0000Z-091009T2145Z/
COOSA AL-TALLAPOOSA AL-
423 PM CDT FRI OCT 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TALLAPOOSA AND
COOSA COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3278 8640 3278 8642 3295 8650 3311 8628
3311 8601 3309 8600 3309 8598 3299 8590
TIME...MOT...LOC 2123Z 235DEG 37KT 3297 8626
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:00 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 9, 2:00 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT FRI OCT 9 2009 .UPDATE...MESOSCALE DISCUSSION. && .MESOSCALE DISCUSSION... THE ATMOSPHERE CONTINUES THE DESTABILIZATION PROCESS AS WE GO INTO THE MID AFTERNOON HOURS...WITH TEMPS AS HIGH AS THE LOWER 90S AND DEWPOINTS WELL INTO THE LOWER TO MIDDLE 70S. THIS HAS DRIVEN CAPE VALUES INTO THE 2000 J/KG RANGE...WITH THE POSSIBILITY OF GOING JUST A BIT HIGHER. HOWEVER...WITH WARMER TEMPS ALOFT...IT IS LIKELY THAT INSTABILITY PARAMETERS WON'T SPIRAL OUT OF CONTROL. ALL THIS AHEAD OF AN APPROACHING COLD FRONT...WHICH AT THIS JUNCTURE IS APPEARING MORE LIKE A PREFRONTAL TROUGH...AS THE CONVECTION IS BEGINNING TO OUTRUN THE BEST WIDE SCALE LIFT AND FORCING. SHEAR VALUES CONTINUE HIGH...WITH THE BEST LOW LEVEL TURNING AND LOWER LEVEL JET MAX GENERALLY NORTH OF INTERSTATE 20. THIS TREND OF THE MOST PRODUCTIVE SHEAR WILL CONTINUE PUSHING OFF TO THE NORTH AS THE MAIN CORE OF UPPER DYNAMICS LIFTS OUT AS THE SYSTEM PROGRESSES FURTHER EAST. AS IS TYPICALLY SEEN...CENTRAL ALABAMA IS IN THE CROSS-HAIRS OF UNCERTAINTY WITH THE APPROACHING WEATHER. WE DO HAVE THE POTENTIAL TO SEE TORNADOES IN THE PREFRONTAL ENVIRONMENT...BUT THEY WOULD LIKELY BE CONFINED TO THE MORE DISCRETE CELLS THAT ARE DEVELOPING OUT AHEAD OF THE CONVECTIVE LINE. ADDITIONALLY AS WE GET LATER IN THE DAY...THE INSTABILITY WILL REMAIN HIGH...HOWEVER...THE BEST TORNADIC SHEAR WILL BE FURTHER NORTH. THERE IS ALSO SOME FORECAST UNCERTAINTY AS THE CONVECTIVE LINE MOVES FURTHER EAST. THE LINE ITSELF IS PUSHING OUT AHEAD OF THE MAIN SURFACE CONVERGENCE AND BEST FORCING. AS IT CONTINUES EAST...IT WILL LIKELY WEAKEN SOMEWHAT UNTIL THE SURFACE FEATURE IS ALLOWED TO CATCH UP. WITH THAT IN MIND...THE LINE WILL LIKELY CONTINUE TO SLOW DOWN WITH TIME AS IT MAKES ITS WAY ACROSS THE WESTERN HALF OF CENTRAL ALABAMA THROUGH THIS AFTERNOON AND EVENING. TIMING WILL BECOME AN ISSUE...BUT FOR NOW WILL LEAVE THE HWO INTACT...UNLESS TIMING NEEDS TO BE SPED UP OR SLOWED DOWN. IF SLOWED ENOUGH...THE THREAT FOR LOCALIZED FLASH FLOODING CAN BE REALIZED. BOTTOM LINE EXPECTATION...I BELIEVE THERE IS A REAL THREAT OF A FEW TORNADOES...ESPECIALLY IN THE NORTHWEST QUADRANT OF THE CWA OVER THE NEXT SEVERAL HOURS. THIS THREAT WILL CONTINUE TO DECREASE AS THE DAY CONTINUES. THIS LEAVES THE MAIN THREAT AT STRONG DAMAGING WINDS FOR THE WESTERN TWO-THIRDS OF THE CWA FOR PRACTICALLY THE REST OF FRIDAY. THERE IS ALSO A SMALL HAIL THREAT WITH THE SEEMINGLY DRIER AIR ALOFT...BUT NOT ENOUGH TO WARRANT A MAJOR CONCERN. STAY TUNED FOR UPCOMING WATCHES AND/OR WARNINGS. 17/KLAWS && .AVIATION...18Z TAF DISCUSSION. LOW CLOUDS FINALLY BREAKING. BIG CONCERN TODAY WILL BE THE CLOUD LEVELS AS THEY WILL BE UP AND DOWN BETWEEN 2500 AND 4000 FT. QUESTION FOR THE TAFS WILL BE WHETHER OR NOT TO GO WITH PERSISTENT MVFR FOR THE AFTERNOON. WILL MORE THAN LIKELY STICK WITH CURRENT FORECAST AND BEGIN TO TIME THE THUNDERSTORM AND HEAVY RAIN THREAT FOR THE TAFS. EXPECT SOUTHERLY WINDS TO INCREASE AHEAD OF AN APPROACHING COLD FRONT...WITH GUSTS UP TO 20-23KTS DURING THE AFTERNOON. AHEAD OF THE FRONT...ISOLATED TO SCATTERED TS DEVELOPMENT IS POSSIBLE. AT THIS TIME WILL NOT PINPOINT VCTS FOR THE AFTERNOON AS THE BULK OF THE RAIN WILL REMAIN NORTH AND WEST OF THE TERMINALS. A LINE OF SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE WITH STRONG WINDS...IS EXPECTED TO PUSH ACROSS THE AREA TONIGHT. THINK THIS LINE WILL THEN MAKE IT INTO MGM AND TOI AFTER 12Z. WILL GO FOR TIMING NOW AND FOCUS ON SPECIFICS ON THE NEXT SET OF TAFS. 16 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 9, 12:00 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CDT FRI OCT 9 2009 ALZ011>015-017>050-101700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1200 PM CDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL BRING A THREAT OF STRONG TO SEVERE THUNDERSTORMS TO CENTRAL ALABAMA LATER THIS AFTERNOON...THROUGH THE EVENING...AND POTENTIALLY INTO THE OVERNIGHT TIME PERIOD. THE THREAT SHOULD ENTER THE NORTHWESTERN COUNTIES BY 2 PM...WITH STORMS CAPABLE OF STRONG DAMAGING WINDS...SMALL HAIL...AND ISOLATED TORNADOES. THERE WILL ALSO BE A THREAT FOR LOCALIZED FLASH FLOODING. AS THE CONVECTIVE LINE PUSHES FURTHER EAST THROUGH THE AFTERNOON...COUNTIES MAINLY ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR WILL BE AFFECTED AFTER 4 PM. THE MAIN THREATS WILL CONTINUE TO BE STRONG DAMAGING WINDS AND SMALL HAIL. AFTER 8PM THE THREAT WILL BEGIN TO SHIFT EASTWARD...MAINLY ALONG AND EAST OF THE INTERSTATE 65 CORRIDOR. SOME STRONG TO POSSIBLY SEVERE WINDS WILL REMAIN THE THREAT THROUGH THE REMAINDER OF THE EVENING AND PERHAPS INTO THE OVERNIGHT TIME PERIOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES WILL REMAIN ON SATURDAY INTO SUNDAY...ALTHOUGH THEY ARE NOT EXPECTED TO BE AS STRONG AS FRIDAY NIGHT. THE MAIN THREATS WILL BE GUSTY WINDS...LOCALLY HEAVY RAINFALL AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY THIS AFTERNOON AND THIS EVENING...POSSIBLY INTO THE OVERNIGHT. 17/KLAWS
In the hours before
Local storm report, Oct 9, 2:54 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 W HAMILTON 34.14N 88.04W
10/09/2009 E0.75 INCH MARION AL TRAINED SPOTTER
PENNY SIZED HAIL REPORTED 3 MILES WEST OF HAMILTON.
&&
GRANTHAMLocal storm report, Oct 9, 3:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 4 WSW SULLIGENT 33.88N 88.21W
10/09/2009 E0.75 INCH LAMAR AL EMERGENCY MNGR
PENNY SIZED HAIL REPORTED ON SHAKE RAG ROAD NEAR HIGHWAY
278 WEST OF SULLIGENT.
&&
GRANTHAMLocal storm report, Oct 9, 3:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 4 WSW SULLIGENT 33.88N 88.21W
10/09/2009 E0.75 INCH LAMAR AL EMERGENCY MNGR
PENNY SIZED HAIL REPORTED ON SHAKE RAG ROAD NEAR HIGHWAY
278 WEST OF SULLIGENT.
0340 PM TSTM WND DMG VERNON 33.76N 88.11W
10/09/2009 LAMAR AL LAW ENFORCEMENT
TIN ROOFING BLOWN ACROSS HIGHWAY 17 IN VERNON ALONG THE
GUST FRONT.
&&
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:22 PM CDT | Flash Flood Warning | BMX | Lamar | 4 hr |
| Oct 9, 2:38 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 52 min |
| Oct 9, 3:07 PM CDT | Tornado Warning | BMX | Lamar, Marion | 38 min |
| Oct 9, 3:37 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 38 min |
| Oct 9, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 23 min |
| Oct 9, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Walker | 25 min |
| Oct 9, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 34 min |
| Oct 9, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 46 min |
| Oct 9, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 47 min |
| Oct 9, 6:05 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.